And back to an ap

Discussion in 'General Parenting' started by crazymama30, Mar 2, 2012.

  1. crazymama30

    crazymama30 Active Member

    So difficult child has been acting increasingly hypomanic, bordering on manic. He has the pressured speech (which is non stop), racing thoughts, impulsivity, and irritability. I hate to add an ap back in, but I can see it is needed.

    We are starting risperdal tomorrow. Just .25mg, but psychiatrist and I are concerned about side effects as he developed such major tics and akisthesia on seroquel. She gave me a prescription for cogentin to use if the tics pop up.

    I hate to give the risperdal, sometimes he is fine, but more often than not? He is not ok. He is also giddy, just over the top silly.

    I am working towards having him go the high school that is meant for ed kiddos, it bases its behavioral theories on the cps model. We have to have a district meeting to have him placed there, I don't know when that will be yet. His therapist (new one with county that I really really like) volunteered to go with me, and I am very grateful for that. I hate to think of what will happen if he goes to the traditional high school. It is so crowded, 2000 or more kids and so big, they have several buildings. He will fail his classes as they have so many kids in them I don't know how the teachers are supposed to follow an iep. Plus? The minute he is in a bad mood and gets bumped in the hallway the fight will be on. He will get majorly bullied as he is so small, 91lbs and the height of an elementary schooler. Plus he is so emotionally immature. I hate to have him go to a more restrictive environment, but really? I dont' think the other options would work.

    In Oregon we have 2 diploma options, standard and modified. Standard requires 26 credits, modified 24. The modified is meant for Special Education kids. With it they are eligible for services through age 21 through the school district. Can be help with independent living skills, job finding, and even with college. My heart wants difficult child to have a standard diploma, but my mind won out and I went with a modified diploma for him. I really don' think he will be emotionally ready for college after high school, and really? He will mature so much slower than other nt kiddos that I think the extra support could be nice.

    I am nervous about the risperdal tomorrow. psychiatrist's first choice was geodon, but I nixed that. I just do not have a good feeling about that medication, don't really know why, but I have learned to trust my gut throughout this. Maybe if the risperdal works we can stop the trazodone and buspar. It would be nice to add a medication and get rid of one or two at the same time, but first? I want to see what (if anything as it is such a small dose)the risperdal will do.
  2. gcvmom

    gcvmom Here we go again!

    Did you try Zyprexa? Or Abilify?

    But really, if he can't take Seroquel... what about adding Depakote to the Lamictal? We actually started with Depakote to address the hypo/mania and at one point we added Lamictal, but ended up dropping that for Seroquel.

    You are wise to only change one at a time, though. It's just too hard to know what's causing what if you change too many things at one time.
  3. Bunny

    Bunny Guest

    I know that all kids are different, but my son has done really well on the risperdal. He started out on .25 mg and now takes 1 mg. in the morning and 1 mg. at night, but we worked up to that does slowly. I was really worried about starting it because I had heard so many people who said that it was the worst medication that their kids had ever been on, but for us it's made life just a little easier.

    Good luck! I hope that it works for you and for him.
  4. crazymama30

    crazymama30 Active Member

    G, abilify pooped out on him so that is out. He was on Depakote as an elementary schooler and it made him much much worse, very emotionally labile. Zyprexa? Not really into that much weight gain and his cholesterol is still high and I think the zyprexa will affect that more than the risperddal.

    He has been on Lithium, depakote and lamictal. This is the third ap he has tried, and trust me? The Seroquel was bad. it was horrible. I felt so sorry for the poor kiddo. I have often wondered about adding a second ms, but really? I think he does need the ap in the mix to just chill him out a bit.
  5. InsaneCdn

    InsaneCdn Well-Known Member

    Watch out for the hunger.... psychiatrist said the formal papers indicate weight-gain as a side-effect, but that really the side-effect is hunger... and learning to NOT use hunger to control your intake is the key. difficult child says... it doesn't matter how much he eats or how long he waits afterwards or how long he takes to eat... the hunger never goes away. And yet... psychiatrist suggested trying to wean off this medication and difficult child refuses because he feels within himself how much it is helping. (I'm in between, wouldn't mind dropping the dose a wee bit, but not "off" at this point.)

    Also watch out for blood-sugar lows. Make sure he has something to much on at least every 3 hours or so... 4 if totally sedentary, under 3 if really active.
  6. crazymama30

    crazymama30 Active Member

    difficult child has not had much of a problem with hunger/weight gain while on ap's. I think he maybe gained 10lbs on the abilify, but he is so small that it was hard to notice. He weighed 107 11/7 when he went into Residential Treatment Center (RTC) and just the other day psychiatrist weighed him and he is down to 91. He does not look bad, he just looks lean.

    Yesterday? He did really well while the risperdal was in effect, but man when it wore off? You could sure tell.

    easy child thinks difficult child was hallucinating, and she has seen s2bx hallucinate many times. I am taking it with a grain of salt and will wait and see. He was playing a video game when it happened, and he always talks to himself. I just don't know what to think.
  7. HaoZi

    HaoZi Guest

    I sure hope you find something that works for him.
  8. buddy

    buddy New Member

    I can't remember who I was talking to on this board about this issue.... In MN you can't tell the difference on the diploma (or even report cards) because it breaks confidentiality about being in Special Education, etc. So does it actually say that on her diploma...would anyone who verified her graduation ever know it was a "Special Education" diploma? If so, doesn't that seem really dangerous, (in a political sense) to label people who are special needs?

    Then again, in real life, does anyone really check to see if anyone has graduated. For all the times I have put my hs date of graduation or even college info.... I have no idea if anyone checked (I suppose if you have your license verified then it presumes you have met the other steps to get there.... but still??? even before a professional job, I can't think of anyone checking that).... Just wondering out loud.
  9. crazymama30

    crazymama30 Active Member

    No, it looks no different than a regular diploma. It can make a difference with financial aid issues with the federal govt as they want to be sure the person is ready for college, so it is a bit more complicated.
  10. buddy

    buddy New Member

    Oh that makes sense, they would get that information from transcripts anyway so I can see that.... Thanks for explaining.
  11. Nikki88

    Nikki88 New Member

    Were on day 3 of risperdal with my 7 year old. So far so good for us. But I know a few people have said that they started out good, and then went downhill on it- so I am a little bit on edge about it still.
    I wish you lots of luck, and I totally understand how your feeling- medication changes are really hard!!